What are substance abuse symptoms and withdrawals?
Of all substance abuse symptoms, alcohol withdrawal is particularly dangerous. Not only do recovering addicts have an increased risk of depression and the risks associated with that, but up to 5% of alcohol addiction sufferers will experience what is called delirium tremens. Delirium tremens causes hallucinations and confusion, resulting in fever and seizures, and eventually coma and death without medical intervention.
Withdrawals start about eight hours after the last drink and peak sometime between 24 and 72 hours afterward. Symptoms can last up to several weeks.
How can someone undergo withdrawal symptoms and recovery safely?
For those seeking treatment, undergoing withdrawal symptoms in a medical detox facility is the safest option.
In a medical detox facility, professionals are available 24/7 to monitor the individual during the withdrawal phase. Personal safety is paramount, and vital signs and emotional states can be adequately tracked.
While the attempt to quit is commendable, detoxing at home is not the safest or most efficacious option. Negative influences cannot be kept away from the recovering individual, and withdrawal symptoms, if not deadly, are unpleasant and uncomfortable. At home, it is far too easy for the person attempting recovery to relapse, trying to escape the pain and discomfort of withdrawal. Also, addicts attempting to detox without medical professionals on-hand risk adverse consequences to their health.
For example, the delirium tremens seen in alcoholics usually doesn’t start until several days after the last drink. It can also happen suddenly, and without warning. If seizures start, medical intervention must be swift, or death can occur.
With amphetamine withdrawals, depression is common. Medical professionals and therapists in a detox facility are trained to watch for these signs and intervene when the situation calls for it. At home, these much-needed resources are not available.
In addition, to lessen the more severe withdrawal side effects in benzodiazepine addiction, the individual must be slowly weaned off the drugs. Only a trained medical professional can do this safely and accurately.